Severe pain + 2mg of Morphine = severe pain.

- Rogue Medic

The Myth that Narcan Reverses Cardiac Arrest


 

We are supposed to search for the potentially reversible causes of cardiac arrest and treat those causes. Since naloxone (Narcan) is the most familiar antidote out there, many people assume that we should be giving naloxone.

Narcan is in the ACLS (Advanced Cardiac Life Support) guidelines!

What do the ACLS guidelines actually state about naloxone?
 

Naloxone is a potent antagonist of the binding of opioid medications to their receptors in the brain and spinal cord. Administration of naloxone can reverse central nervous system and respiratory depression caused by opioid overdose. Naloxone has no role in the management of cardiac arrest.[1]

 

Naloxone has no role in the management of cardiac arrest.
 

Yes. Naloxone is in the ACLS guidelines, but the guidelines say naloxone is not for cardiac arrest.

But what if I really, really, really want to give Narcan?

We can give naloxone, but we shouldn’t pretend that we are following ACLS guidelines.

What about the Hs and Ts?

ACLS does state that we are supposed to consider the potentially reversible causes and to give a treatment that has the potential to improve the outcome. ACLS clearly states that naloxone is not one of those treatments.

Opioid overdose is a potentially reversible cause of cardiac arrest, but naloxone is not the recommended treatment. Opioids do not require administration of an antidote for resuscitation.

But at least Narcan is safe!
 

Opioid Depression
Abrupt reversal of opioid depression may result in nausea, vomiting, sweating, tachycardia, increased blood pressure, tremulousness, seizures, ventricular tachycardia and fibrillation, pulmonary edema, and cardiac arrest which may result in death (see PRECAUTIONS).
[2]

 

That is not a description of safe.

Safety depends on the context.

Yesterday I wrote about giving naloxone to an intubated patient who had good vital signs after a couple of minutes of chest compressions.[3] There are many ways that naloxone could have made things worse and only one way that it might have helped. That is not the kind of context where naloxone is safe. The medic got lucky.

Why go looking for trouble?

We get invited to enough trouble already.
 

In normal subjects anaesthetised with morphine and nitrous oxide,3 and in patients addicted to narcotics, pulse rate and blood pressure increase appreciably after reversal of the effects of opiates. Presumably naloxone antagonises opiate suppression of the sympathetic system resulting in a sudden increase in its activity.[4]

 

We could protect against this unwanted sympathetic stimulus by giving another drug, but how many drugs are we going to give to a patient who is already stable to try to produce a stable patient?
 

Clonidine might possibly be useful because it abolishes increases in pulse and blood pressure after reversal of opiate effects with naloxone.5 [4]

 

I am very aggressive in treating many things (e.g. high doses of nitrates for CHF, high doses of opioids and/or benzodiazepines), but these are supported by documentation of safety in the way that I use them.

Why go looking for trouble?
 

Naloxone has no role in the management of cardiac arrest.
 

Footnotes:

[1] Opioid Toxicity
2010 American Heart Association Guidelines for Cardiopulmonary Resuscitation and Emergency Cardiovascular Care
Part 12.7: Cardiac Arrest Associated With Toxic Ingestions
Free Full Text from Circulation

[2] NALOXONE HYDROCHLORIDE injection, solution
[Hospira, Inc.]

DailyMed
Adverse reactions
Opioid toxicity
FDA Label

[3] To Narcan or not Narcan
Tue, 11 Dec 2012
Rogue Medic
Article

[4] Cardiac arrest after reversal of effects of opiates with naloxone.
Cuss FM, Colaço CB, Baron JH.
Br Med J (Clin Res Ed). 1984 Feb 4;288(6414):363-4. No abstract available.
PMID: 6419929 [PubMed - indexed for MEDLINE]

Free Full Text from Pubmed Central.

.

Comments

  1. Another great post. You may not realize it, but you are changing the way many of us practice. You got me with this one. While I long stopped using narcan in alive patients except in cases of hypoventilation in the opiate patient, I can’t tell you the number of times I have tossed in Narcan in a cardiac arrest without really considering what I have been doing or its effect. Keep up the great work

  2. How do you account for Saybolt et al. (2010) in the journal, Resuscitation? How do you account for studies with similar results? How do those studies affect your interpretation of your own leaps in logic, above? Essentially, you did not answer the question implied by the title of this particular article; you did not answer whether naloxone has a role in resuscitation of the patient in an opioid induced cardiac arrest. You did, however, rightly state that the use of naloxone carries with it certain risks. I would like to see further discussion on this topic.

Speak Your Mind